Alert archive / Nevada / Lake Wind Advisories in 2021
Lake Wind Advisory 30, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at May 5, 2021, 1:48 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at May 6, 2021, 12:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 5, 2021, 1:48 PM PDT (20:48 UTC)
- In effect from
- May 6, 2021, 12:00 PM PDT
- Expired
- May 6, 2021, 9:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2405 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718 WWUS75 KREV 052048 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 148 PM PDT Wed May 5 2021 NVZ004-070000- /O.NEW.KREV.LW.Y.0030.210506T2100Z-210507T0400Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 148 PM PDT Wed May 5 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM PDT THURSDAY FOR PYRAMID LAKE... * WHAT...Southwest to west winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet from mid lake to eastern shores. * WHERE...Pyramid Lake. * WHEN...From 2 PM to 9 PM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
155 WWUS75 KREV 061016 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 316 AM PDT Thu May 6 2021 CAZ072-NVZ002-070300- /O.EXB.KREV.LW.Y.0030.210506T1900Z-210507T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 316 AM PDT Thu May 6 2021 ...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING FOR LAKE TAHOE... * WHAT...Southwest to west winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet from mid lake to eastern shores. * WHERE...Lake Tahoe. * WHEN...From noon today to 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-070400- /O.CON.KREV.LW.Y.0030.210506T2100Z-210507T0400Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 316 AM PDT Thu May 6 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR PYRAMID LAKE... * WHAT...Southwest to west winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet from mid lake to eastern shores. * WHERE...Pyramid Lake. * WHEN...From 2 PM to 9 PM PDT Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
416 WWUS75 KREV 070339 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 839 PM PDT Thu May 6 2021 NVZ004-070445- /O.EXP.KREV.LW.Y.0030.000000T0000Z-210507T0400Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 839 PM PDT Thu May 6 2021 ...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING FOR PYRAMID LAKE... Winds are beginning to decrease across the region this evening, but lake waters will remain choppy for the next few hours. Another round of breezy northwest winds are expected on the lake Friday afternoon and evening. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 5, 2:29 AM PDT, 11 hours 19 minutes earlier.
Area forecast discussion, May 5, 2:29 AM PDT, 11 hours 19 minutes before
Area Forecast Discussion National Weather Service Reno NV 229 AM PDT Wed May 5 2021 .SYNOPSIS... High pressure will shift east today with continued warm temperatures and typical afternoon winds. Low pressure moving into the Pacific Northwest will bring stronger winds Thursday along with a slight chance of thunderstorms. Lesser breezes arrive Friday and into the weekend behind the cold front. Temperatures will cool to around average for Friday through early next week. && .DISCUSSION... A couple changes made to the forecast this morning: One was a minor decrease in the winds but the bigger change was to add a threat of thunderstorms to west central Nevada Thursday. Otherwise, the ensembles are overall in reasonably good agreement. Today will likely be the warmest day for most areas (aside from west central Nevada) with typical afternoon winds. There is a very slight chance of a thunderstorm along the Mono-Mineral County border this afternoon. However, we left it out with several buildups most likely. On Thursday, as the trough approaches the coast, most ensemble members are showing a split. The consequences for this are two- fold: 1) Winds will not be quite as strong, as the surface thermal and pressure gradients are weaker. Peak gusts of 30-40 mph are most likely. 2) It sets up a convergence zone across western Nevada as the low-level front reforms, that can serve as a focus for thunderstorms. All HREF members are showing the potential convection Thursday starting near or east of a Sweetwater Mountains to Pyramid Lake line. We have added a slight chance of thunderstorms in this area to about Highway 95. Any storms that form will rapidly move off to the northeast so any rain amounts would be fairly light and mostly a tenth of an inch or less. Behind the front, it will cool closer to average Friday with more northwest winds that continue into Saturday. Any threat of a deep low for the Great Basin for early next week is minimal--5% or less. Almost all ensemble members keep a dry northwest flow with a building ridge in the east Pacific. Temperatures look to remain near average with the northwest winds Sunday and Monday. Then they are likely to warm 10 degrees above average by Wednesday as the vast majority of ensemble members bring the ridge axis close to the coast. X && .AVIATION... VFR today with afternoon SW-W wind gusts around 20 kts at area terminals 22-03Z. Continued VFR Thursday with winds more SW and peak gusts of 30-35 kts and some light mtn wave turbulence. A few thunderstorms are possible for west central Nevada with some small hail and gusty winds to 40 kts, mainly near the KLOL-KNFL terminals. This threat will remain east of the main forecast terminals. Thursday night winds briefly increase aloft with stronger mtn wave turbulence possible along with localized LLWS. Lighter winds Friday into Sunday from the N-NW with gusts 20-25 kts and continued VFR. X && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, May 5, 1:47 PM PDT, 1 minute before
Special Weather Statement National Weather Service RENO NV 147 PM PDT Wed May 5 2021 NVZ001-004-070000- Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 147 PM PDT Wed May 5 2021 ...STRONG THUNDERSTORM OUTFLOWS WITH AREAS OF SIGNIFICANT BLOWING DUST POSSIBLE THURSDAY AFTERNOON AND EVENING... Winds are expected to increase such that areas of blowing dust are likely Thursday afternoon and evening to the east of dry lake beds from Pershing County south to Mineral County. The worst conditions are expected across Pershing County and north of Highway 50 and east of Highway 95 into portions of Churchill County where visibilities could drop below 1 mile at times. In addition to dust from the increased winds, isolated thunderstorms are expected Thursday afternoon and evening. Thunderstorms are expected to be fairly dry, moving off to the north and northeast rapidly with gusty outflow winds of 40-50 mph and only localized rainfall. Gusty outflow winds could bring dust storm conditions with visibilities rapidly falling below 1/2 mile, especially if a line of thunderstorms creates a large area of strong outflow winds. If you do get caught in low visibility due to blowing dust, pull off the roadway safely and turn off all lights. http://weather.gov/reno
Nearby
Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.